Kentucky, 2012Winter Weather in Kentucky, March 4 to 5, 2012
March 4 to 5, 2012 · NWS ILN · 5 events in 5 counties and zones
bringing a quick shot of accumulating snowfall to the southern Ohio Valley.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked from the Midwest and crossed south of the region...bringing a quick shot of accumulating snowfall to the southern Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 4, 10:15 PM EST, 45 minutes earlier.
Area forecast discussion, Mar 4, 10:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 PM EST SUN MAR 4 2012
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK FROM THE UPPER MIDWEST TO
THE OHIO VALLEY BY DAYBREAK. AHEAD OF THIS TROUGH...SURFACE LOW
PRESSURE WILL SKIRT THE LOWER OHIO VALLEY THIS EVENING AND
OVERNIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION ON MONDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BAND OF PRECIPITATION ASSOCIATED WITH CLIPPER SYSTEM HAS BEEN
DEVELOPING OVER SOUTHERN INDIANA AND CENTRAL KENTUCKY OVER THE
PAST FEW HOURS. THIS LOW WILL PASS JUST SOUTH OF THE AREA
OVERNIGHT...QUICKLY MOVING EAST ACROSS SOUTHERN KENTUCKY AND
REACHING THE MID ATLANTIC STATES BY DAYBREAK ON MONDAY. IT APPEARS
THERE WILL BE A PRETTY SHARP GRADIENT BETWEEN AREAS THAT SEE SNOW
VERSUS NO SNOW...WITH THE BEST CHANCES FOR SNOW ALONG AND SOUTH
OF THE OHIO RIVER. AREAS THAT DO GET SNOW WILL RECEIVE UP TO AN INCH
OF ACCUMULATION BY DAYBREAK...THOUGH LOCALLY HIGHER AMOUNTS UP TO
2 INCHES WILL BE POSSIBLE IN THE FAR SOUTH. ANOTHER BAND OF SNOW
SHOWERS CURRENTLY OVER NORTHERN OHIO MAY DRIFT A TAD FURTHER SOUTH
WITH A WEAK COLD FRONT SO INCLUDED CHANCE POPS FROM HARDIN TO
LICKING COUNTIES. OTHERWISE JUST MADE SOME MINOR TWEAKS TO
TEMPERATURES TONIGHT BASED ON CURRENT TRENDS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST MONDAY INTO
TUESDAY...LEADING TO DRY CONDITIONS. MONDAY WILL REMAIN COOL IN
THE WAKE OF TONIGHTS SNOWFALL AS THE AXIS OF THE HIGH PRESSURE
RIDGE DOES NOT CROSS UNTIL THE LATE DAY. TUESDAY WILL START THE
WARMING TREND WITH READINGS PUSHING INTO THE 50S. LESS CLOUDY
SKIES AND WARM SOUTHERLY FLOW WILL CONTINUE INTO WEDNESDAY AS HIGH
TEMPERATURES WILL CLIMB TOWARDS 60 DEGREES. PM LOWS WILL BE IN THE
20S TONIGHT AND TOMORROW...CLIMB BACK TO THE 30S TUESDAY NIGHT AND
LINGER IN THE UNSEASONABLY MILD 40S WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
PERIOD BEGINS WITH A COLD FRONT JUST TO THE W OF THE REGION. MODELS
AGREE IN SWINGING THE FRONT THRU THE REGION THURSDAY INTO THURSDAY
NIGHT...BUT DIFFER ON THE TIMING. THE ECMWF/CMC HEMISPHERIC ARE
QUICKER THAN THE GFS. THE ECMWF/CMC ARE PROGRESSIVE WITH THE FRONT
AND PUSH THE PCPN ASSOCIATED WITH IT EWD ON FRIDAY. THE GFS HANGS UP
THE FRONT IN RESPONSE TO AN H5 LOW THAT IS WAS CUTTING OFF IN THE
PLAINS. THIS CUT OFF LOOKS OVER DONE...SO LEANED TOWARDS THE
ECMWF/CMC SOLUTION.
NOT SEEING MUCH IN THE WAY OF SFC BASED INSTABILITY...SO WILL ONLY
CARRY SHRA THU INTO FRI. RIGHT NOW WILL ONLY GO AS HIGH AS 50
POPS...BUT IT WILL PROBABLY NEED TO BE RAISED IF THINGS DONT
CHANGE. HIGH PRESSURE BUILDS IN FRIDAY NIGHT AND SATURDAY. THE COLD
AIR THAT THE ECMWF SPILLS IN COMES IN AFTER THE PCPN HAS ENDS...SO
NO MENTION OF SNOW.
WENT A COUPLE OF DEGREES COOLER THAN HPC TEMPERATURES THROUGH THE
PERIOD...TO BLEND WITH THE COOLER ECMWF.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
CEILINGS WILL REMAIN VFR THROUGH THE THE EARLY PORTION OF THE
PERIOD. ALTHOUGH CANNOT RULE OUT A BRIEF DROP IN CEILING OR
VISIBILITY AT THE COLUMBUS TERMINALS IF A LINGERING SNOW SHOWER
PASSES.
FAST MOVING SYSTEM WILL PASS JUST SOUTH OF THE AREA OVERNIGHT. THE
CINCINNATI TERMINALS WILL BE ON THE NORTHERN EDGE OF THIS SYSTEM
AND THERE IS A SMALL WINDOW WHEN SNOW MAY OCCUR...WHICH IF IT
DOES...WOULD REDUCE VISIBILITIES AND CEILINGS. A SURFACE TROUGH
EXTENDING NORTH FROM THIS SYSTEM WILL SHIFT WINDS TO NORTHWEST AND
IT IS POSSIBLE THAT THERE COULD BE SOME MVFR CEILINGS ALONG AND
BEHIND THIS TROUGH WITH THE BETTER CHANCE OF OCCURRENCE IN
CENTRAL OHIO. CEILINGS WILL LIFT DURING THE DAY WITH CLOUDS
SCATTERING LATE IN THE TAF PERIOD. NORTHWEST WINDS WILL
STRENGTHEN TO 10 TO 15 KT AFTER 12Z.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE THURSDAY
INTO FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...WINTER WEATHER ADVISORY UNTIL 4 AM EST MONDAY FOR KYZ089-090-
094>096.
WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM EST MONDAY FOR
KYZ097>100.
IN...WINTER WEATHER ADVISORY UNTIL 4 AM EST MONDAY FOR INZ080.
&&
SYNOPSIS...FRANKS
NEAR TERM...KURZ
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...Hazardous weather outlook, Mar 4, 4:15 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EST SUN MAR 4 2012
INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-052115-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-
KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
415 PM EST SUN MAR 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ080-KYZ089-090-094>096-052115-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-
415 PM EST SUN MAR 4 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ097>100-052115-
BRACKEN-ROBERTSON-MASON-LEWIS-
415 PM EST SUN MAR 4 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Boone
- When
- March 4, 11:00 PM EST to March 5, 6:00 AM EST
- Where
- Boone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Two and a half inches of snow was measured three miles west of Union. At both the CVG Cincinnati airport and the observer located two miles northwest of Walton, 1.2 inches of snow was measured.
Winter Weather, Gallatin
- When
- March 4, 11:00 PM EST to March 5, 6:00 AM EST
- Where
- Gallatin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
The observer in Napoleon measured 2.8 inches of snow.
Winter Weather, Grant
- When
- March 4, 11:00 PM EST to March 5, 6:00 AM EST
- Where
- Grant forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
Two inches of snow fell in Williamstown.
Winter Weather, Lewis
- When
- March 4, 11:00 PM EST to March 5, 6:00 AM EST
- Where
- Lewis forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.532, -83.378 (the zone’s center; the record gives no point)
A half inch of snow fell in Vanceburg.
Winter Weather, Mason
- When
- March 4, 11:00 PM EST to March 5, 6:00 AM EST
- Where
- Mason forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.595, -83.824 (the zone’s center; the record gives no point)
The observer seven miles south-southeast of Maysville measured 3.3 inches of snow. The cooperative observer in Maysville measured 2 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, March 4 to 5, 201234 events
- Damaging Winds and Strong Wind in Florida, March 4, 2012$20,000 · 3 events
- High Surf in Hawaii, March 4 to 7, 201213 events
- Heavy Snow in Kentucky, March 4 to 5, 201212 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 4, 201211 events
- High Wind in Montana, March 4 to 5, 201253 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 4, 201250 kt wind · 6 events
- Winter Weather in Iowa, March 4, 20126 events
- Heavy Snow in Indiana, March 4 to 5, 20125 events
- Winter Weather in North Carolina, March 4 to 5, 20124 events
- Blizzard in Alaska, March 4 to 5, 20123 events
- Damaging Wind in Florida, March 4, 2012$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368648, 368649, 368650, 368651, 368653.